Kansas, 2018Flash Flood and Flooding in Kansas, September 7, 2018
September 7, 2018 · NWS ICT · 3 events in 1 county or zone
Continued heavy rainfall led to flash flooding over southeast Kansas. Flash flooding occurred over Wilson county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300
- Crop damage
- $300
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued heavy rainfall led to flash flooding over southeast Kansas. Flash flooding occurred over Wilson county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 7, 12:00 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 7, 12:00 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
100 PM CDT Fri Sep 7 2018
.SHORT TERM...(Today through Sunday night)
Issued at 303 AM CDT Fri Sep 7 2018
Today-Saturday:
Forecast remains relatively status quo as moist airmass stays
entrenched over the area. Weak forcing will be sufficient to
generate showers. Pockets of higher rainfall rates remains likely,
but pinpointing locations remains problematic. With remnants of
Gordon making the turn to the east, anticipate subsidence will
finally ensue and precipitation will wane starting tonight.
Lingering showers are a possibility on Saturday, but suspect those
will be limited to southeast KS. Less excited about chances to
the west, but continued for consistency. Limited diurnal range
through tonight, with temperatures likely suppressed relative to
yesterday in southeast KS due to more extensive clouds.
Sunday:
Mostly sunny and warmer weather anticipated on Sunday. Only
concern would be high soil moisture impacting high temperatures
and dewpoints. -Howerton
.LONG TERM...(Monday through Thursday)
Issued at 303 AM CDT Fri Sep 7 2018
Dry weather is anticipated throughout the period. With upper flow
becoming increasingly amplified with western US trough/eastern US
ridge. Forecast area is on the eastern edge of higher surface
pressure gradient. ECMWF sports a weaker lee side trough and less
gradient, while GFS is a fair amount stronger. Result is winds
during the day on Tuesday-Thursday could be a fair amount stronger
than forecast. Either way, temperatures will gradually warm
through the period. -Howerton
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1244 PM CDT Fri Sep 7 2018
This is definitely a challenging aviation forecast with vicinity
showers and low ceilings for much of the forecast period. Another
batch of showers could develop this afternoon further to the
west. Chanute (KCNU) has the best chances for showers throughout
this period given the northward progression of the remnants from
Gordon. Ceilings are the concern for all sites with many staying
in IFR conditions for the entire forecast. It is possible that
LIFR could be reached and suggestions were indicated in the TAFs
to account for it. After fog development last night into this
morning, it is possible there could be some again tonight for
KRSL, KGBD and KHUT. This was left in from the previous forecast
with a reduction only to 4SM. Changes to this forecast are
guaranteed and will be dependent on the conditions as well as
trends.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 74 65 73 60 / 70 40 20 10
Hutchinson 73 63 72 58 / 40 40 20 10
Newton 72 63 71 57 / 60 40 30 10
ElDorado 74 64 71 58 / 80 40 30 10
Winfield-KWLD 76 66 74 59 / 80 30 20 10
Russell 71 61 70 56 / 30 40 30 10
Great Bend 72 62 71 56 / 40 50 30 10
Salina 71 62 71 56 / 40 40 40 10
McPherson 71 62 71 57 / 40 40 30 10
Coffeyville 76 67 73 61 / 70 60 30 10
Chanute 74 65 71 60 / 80 50 30 10
Iola 74 65 70 59 / 80 60 30 10
Parsons-KPPF 76 66 72 61 / 80 60 30 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...VJP
Hazardous weather outlook, Sep 7, 9:46 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1046 AM CDT Fri Sep 7 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-081600-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1046 AM CDT Fri Sep 7 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Flooding is possible today as a result of scattered showers with
heavy rain. Flooding is most likely where showers linger in areas
that recently received heavy rain. Currently there are Flood Warnings
for Butler and Woodson counties. Please check them for more
information.
Flooding continues on the Cow Creek. Check the latest flood
statement for details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Flooding is expected to continue along the Cow Creek across Rice
and Reno counties through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Sep 7, 8:57 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
957 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLOOD 2 SE AUGUSTA 37.67N 96.95W
09/07/2018 BUTLER KS PUBLIC
LOCALIZED FLOODING WAS REPORTED ON 110TH STREET. THE
REPORT WAS RELAYED BY KAKE CHANNEL 10.
&&
EPSLocal storm report, Sep 7, 12:03 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
103 PM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HEAVY RAIN 1 W NEW ALBANY 37.57N 95.95W
09/07/2018 E5.00 INCH WILSON KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES OVER 5 INCHES IN HIS GAUGE
SINCE ROUGHLY 10 THIS MORNING ON THE WILSON AND ELK
COUNTY LINE.
&&
VJPLocal storm report, Sep 7, 12:55 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
155 PM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLOOD LEON 37.69N 96.78W
09/07/2018 BUTLER KS LAW ENFORCEMENT
DELAYED REPORT FROM LAW ENFORCEMENT THAT SOUTHEAST
BLUESTEM AND 90TH STREETS HAD WATER OVER THE ROADWAYS.
TIME IS ESTIMATED FROM RADAR.
&&
VJPLocal storm report, Sep 7, 1:15 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLOOD IOLA 37.93N 95.40W
09/07/2018 Allen KS EMERGENCY MNGR
FLOODING OF LOW-LYING AREAS THAT ARE NORMALLY PRONE TO
MINOR FLOODING.
&&
EPSFlood, Wilson
- When
- September 7, 1:37 PM CST to 2:37 PM CST
- Where
- Wilson County, Fredonia to 1.97 mi SE of Fredonia
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.530, -95.820
Emergency manager reported flooding of low lying areas across the county. Minor flooding also occurred in Fredonia and Neodesha.
Flash Flood, Wilson
- When
- September 7, 1:41 PM CST to 2:47 PM CST
- Where
- Wilson County, Fredonia to 1.06 mi SE of Fredonia
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.530, -95.820
Several roads were barricaded in Fredonia and across the county.
Flood, Wilson
- When
- September 7, 1:41 PM CST to 4:41 PM CST
- Where
- Wilson County, 1.03 mi ENE of New Albany to 2.89 mi SW of Benedict
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.578, -95.914
Several roads were closed across the county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 7 to 9, 20183 deaths · 2 events
- Flooding and Heavy Rain in West Virginia, September 7 to 10, 20181 death · $22,000 · 14 events
- Flooding and Heavy Rain in Pennsylvania, September 7 to 10, 2018$166,000 · 64 events
- Flood in Iowa, September 7 to 9, 2018$350,000 · 1 event
- Flash Flooding in Texas, September 7, 2018$203,000 · 12 events
- Tornado and Flash Flooding in Indiana, September 7 to 8, 2018$97,000 · EF0 · 11 events
- Flash Flood and Lightning Strike in Missouri, September 7 to 8, 2018$50,000 · 2 events
- Heavy Rain in Ohio, September 7 to 10, 201815 events
- Flash Flood and Flooding in Maryland, September 7, 20188 events
- Flash Flood and Flooding in Ohio, September 7, 2018$1,000 · 7 events
- Flash Flooding and Damaging Wind in New Jersey, September 7, 201850 kt wind · 7 events
- Flash Flooding in Illinois, September 7 to 8, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785703, 785704, 785705.